Beware Clostridium Difficile Infection; Especially if you are taking Prilosec/Nexium etc
From Expert Review of Gastroenterology and Hepatology
The Growing Incidence and Severity of Clostridium Difficile Infection in Inpatient and Outpatient Settings
Posted: 08/25/2010; Expert Rev Gastroenterol Hepatol. 2010;4(4):409-416. © 2010 Khanna and Pardi; licensee BioMed Central Ltd.
Abstract and Introduction
Clostridium difficile infection (CDI) is a leading cause of nosocomial infections, with disease severity ranging from mild diarrhea to fulminant colitis. The incidence and severity of CDI has been on the rise over the last 10–20 years, with CDI being increasingly described outside healthcare settings and in populations previously thought to be at low risk. There has also been an increase in the morbidity, mortality and economic burden associated with CDI in the last several years. This increasing incidence and severity is thought to be at least partially due to frequent antibiotic use and the emergence of a hypervirulent C. difficile strain.
Clostridium difficile infection (CDI) was first identified as the cause of antibiotic-associated pseudomembranous colitis in humans in 1978. CDI is a common cause of nosocomial diarrhea and an important cause of morbidity, mortality and economic burden in hospitalized patients. Over the last 10 years, there have been numerous reports of increasing incidence and severity of nosocomial CDI, in addition to an increasing number of community-acquired infections. This article will discuss recent literature addressing the epidemiology and severity of CDI.